Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 178, NWS Springfield, MO

July 27, 1997Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 27, 1997, 6:10 PM CDT for Oregon County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1997, 6:10 PM CDT (23:10 UTC)
Expired
Jul 27, 1997, 7:00 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1582 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 272312 RRA
SVRSGF
MOC149-280000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
610 PM CDT SUN JUL 27 1997

* SEVERE THUNDERSTORM WARNING FOR
  OREGON COUNTY - SOUTH CENTRAL MISSOURI
 
* UNTIL 700 PM CDT

* SOME AREAS AFFECTED
  ALTON
  KOSHKONONG
  ROVER

* AT 607 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
  AND LARGE HAIL THE SIZE OF NICKELS.  THIS STORM WAS LOCATED
  10 MILES WEST OF ALTON AND WAS MOVING EAST AT 5 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:15 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 27, 2:15 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT SUN JUL 27 1997

MAIN FCST FOCUS THIS PD WILL BE WITH CDFNT DROPPING S FROM UPR MS VLY
AND WHAT TO DO WITH POPS/HOW LOW TO GO WITH TEMPS.

UPR LVL RIDGE STILL CENTERED ACROSS THE MID MS VLY AT 12Z THIS MORNING
WITH VERY WARM AIR ALOFT OVER THE AREA.  WK SHRTWV WAS EVIDENT FROM
SATELLITE IMAGERY ACROSS CENTRAL MO EARLIER THIS MORNING.  MOISTURE
CONVERGENT BOUNDARY ACROSS S CNTRL/SE MO WHERE WEAKEST CAP HAS BEEN
PAST SEVERAL DAYS AND WIDELY SCT CONVECTION AGAIN BEGINNING TO DEVELOP
THERE.  THIS ACTIVITY SHOULD ONCE AGAIN BE DIURNAL IN NATURE.

UPR LVL PATTERN WILL BEGIN TO UNDERGO SOME AMPLIFICATION DURING THE PD
AS UPR LVL RIDGE WHICH HAS BEEN ANCHORED OVER THE AREA THE PAST SEVERAL
DAYS BEGINS TO SHIFT WESTWARD AND AMPLIFY ACROSS THE N ROCKIES AND INTO
THE CANADIAN ROCKIES.  THIS WILL ALLOW TROF TO DIG INTO THE GREAT LAKES
REGION AND NW FLOW ACROSS THE MS VLY.  MAIN SHRTWV ENERGY WILL REMAIN
TO THE N AND SLIDE INTO THE OH VLY.  SO MAIN FOCUS WILL BE ALONG SFC
CDFNT AS IT PUSHES S INTO MO ON MON.  MODELS LOOK SIMILAR ON TIMING AND
POSITION OF FRONT PUSHING IT INTO N CWA DURING THE AFTERNOON AND S MO
DURING THE EVE.  WITH INSTABILITY NOT CHANGING MUCH BY THEN WOULD
EXPECT THUNDERSTORMS TO FORM ALONG THE FRONT ON MON.  WITH NOT MUCH UPR
SUPPORT WILL LIKELY SEE SCT COVERAGE ABT 40-50% WORTH.

TEMPERATURES WILL ALSO BE OF CONCERN AS THE FRONT PUSHES THRU MONDAY
NIGHT.  FAN GUID STILL LOOKS TOO COOL AND WILL STICK WITH THE FWC WHICH
HAS BEEN FAIRLY CLOSE LATELY.  S MO MAY NEED TO EXTEND HEAT ADVISORY
INTO MONDAY BUT REMAINDER OF CWA SHOULD BE OK.

RECOMMENDATIONS FOR TONIGHT...
...CONTINUE HEAT ADVISORY INTO MONDAY FOR SGF/JLN/UNO...
SGF/JLN - M CLEAR/WARM/HUMID.  LOW IN THE MID 70S.  LIGHT S WIND.
VIH/AIZ - P CLDY/WARM/HUMID.  LOW 70-75.  LIGHT S WIND.
UNO - THIS EVE...P CLDY/20% TSRA.
      OVERNIGHT...M CLEAR/WARM/HUMID.  LOW IN THE MID 70S.  LIGHT S
                  WIND.

CCF...
SGF EC 073/094 070/085 064 05-35
JLN EC 076/096 072/086 066 05-35

LINDENBERG

In the hours before

Special weather statement, Jul 27, 1:00 PM CDT, 5 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN JUL 27 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...A HEAT ADVISORY CONTINUES THROUGH TODAY...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE CONTINUES TO REMAIN ANCHORED
ACROSS THE MID MISSISSIPPI VALLEY EARLY THIS AFTERNOON.  THIS HIGH WAS
HELPING TO PROVIDE THE AREA WITH THE EXTREMELY WARM TEMPERATURES.
WARMER AIR IN THE MID LEVELS OF THE ATMOSPHERE WAS ALSO HELPING TO
PREVENT THUNDERSTORMS FROM DEVELOPING DESPITE BEING VERY UNSTABLE.  THE
EXCEPTION HAS BEEN ACROSS SOUTH CENTRAL MISSOURI THE PAST SEVERAL DAYS
WHERE WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED.  A WEAKER THERMAL
CAP HAS EXISTED THERE THE PAST COUPLE OF DAYS ALONG WITH A WEAK SURFACE
BOUNDARY WHICH HAS HELPED TO INSTIGATE THE THUNDERSTORM DEVELOPMENT.

THE SAME SITUATION IS EXPECTED TO UNFOLD LATER THIS AFTERNOON WITH
WIDELY SCATTERED THUNDERSTORMS GENERALLY SOUTH AND EAST OF A BRANSON TO
ROLLA LINE.  WHILE MOST AREAS WILL REMAIN DRY...THE AREAS WHICH DO GET
SOME RAIN WILL EXPERIENCE A BRIEF HEAVY DOWNPOUR.  THE THUNDERSTORMS
ARE NOT EXPECTED TO BECOME SEVERE AND SPOTTERS ARE NOT EXPECTED TO BE
NEEDED FOR ACTIVATION.

A BRIEF REPRIEVE FROM THE HEAT WILL COME ON TUESDAY AS A COLD FRONT
PUSHED THROUGH THE AREA...HOWEVER SHOWERS AND THUNDERSTORMS WILL LIKELY
OCCUR ALONG THE FRONT.

TEMPERATURES TODAY WILL ONCE AGAIN REACH THE MID TO UPPER 90S WITH HEAT
INDICES CLIMBING INTO THE 105 TO 115 DEGREE RANGE.  REMEMBER THAT
PROLONGED EXPOSURE TO THE SUN AND HEAT COMBINED WITH PHYSICAL
ACTIVITY CAN CAUSE HEAT EXHAUSTION AND HEAT STROKE.

ONE OF THE FIRST DANGER SIGNS OF HEAT STROKE IS THE REDUCTION OF
PERSPIRATION WHICH REDUCES THE BODYS NATURAL COOLING ABILITY.  WHEN
THIS OCCURS BODY HEAT BUILDS UP...THE SKIN BECOMES DRY AND HOT AND
THE PULSE RATE BECOMES IRREGULAR AND RAPID.  THE NEXT STAGE IS A
COMA FOLLOWED BY CONVULSIONS. BE ALERT FOR ANY OF THESE SIGNS OF
HEAT STROKE OR HEAT EXHAUSTION.

TO PREVENT YOURSELF FROM THE DANGERS OF HEAT EXHAUSTION AND HEAT STROKE
REMEMBER TO WEAR LIGHTWEIGHT...LIGHT COLORED CLOTHING SINCE IT REFLECTS
HEAT AND SUNLIGHT AND HELPS YOUR BODY STAY COOLER.

ALSO REMEMBER TO DRINK PLENTY OF LIQUIDS...PREFERABLY WATER TO
REPLENISH THE BODYS WATER SUPPLY.

LINDENBERG

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.